Montana, 2021Wildfire in Montana, August 8 to 21, 2021
August 8 to 21, 2021 · NWS BYZ · 2 events in 2 counties and zones
The Richard Spring Fire started on Sunday, August 8th around 230pm MDT 10 miles southwest of Colstrip. It was caused by a coal seam.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Richard Spring Fire started on Sunday, August 8th around 230pm MDT 10 miles southwest of Colstrip. It was caused by a coal seam. The wildfire burned 171,130 acres.|When the fire started, winds were gusting to 20 mph, but a strong cold front moved through the fire Sunday night with gusts to 45 mph. The fire resulted in Highways 212 and 39 to be closed at times for several days. Widespread power outages occurred for several days as well. The wildfire forced several evacuations in Lame Deer and Ashland along with several other small communities. In addition, 12 secondary structures were lost. For more detailed information, please see the latest GACC (Geographic Area Coordination Center) Detailed Situation Report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 8, 1:50 AM MST, 11 hours 40 minutes earlier.
Area forecast discussion, Aug 8, 1:50 AM MST, 11 hours 40 minutes before
Area Forecast Discussion
National Weather Service Billings MT
250 AM MDT Sun Aug 8 2021
.DISCUSSION...
Today and tonight...
An active period of weather ahead. An upper ridge currently
sitting over the northern Rockies will get flattened and shift
east today as an anonymously deep upper trough moves into northern
Idaho. This will heat things up around here with highs reaching
the mid to upper 90s for many locations. The limiting factor in
forecast highs could be increasing smoke from western wildfires
possibly cutting highs a few degrees. Mixing will increase through
the day and winds will pick up over all western and central
locations by afternoon. The upper trough moves across northwest
Montana this evening and this will drive a cold front through.
Momentum of the front could be accelerated by showers and
thunderstorms developing along and behind the front. Winds will
switch to the northwest dramatically as the front advances with
gusts of 35-45 mph. Winds will accelerate in Sheridan and may see
a gust of 50-55 mph there late this evening. Hot temperatures, low
humidity, gusty winds and strong cold front, justifies the Red
Flag Warning in place.
Showers and thunderstorms will develop over northwest zones late
this afternoon behind the front. Storms will move northeast but
development will move eastward through the evening, getting as far
east as Billings and Hardin this evening and Broadus and Miles
City toward midnight. The storms initially could contain strong
winds but quickly transition to rain producers as temperatures
plunge with frontal passage. TWH
Monday through Saturday...
Upper level ridging will build over the PacNW Monday, leaving
southeastern Montana in northwest flow. Because of that, the area
will warm up and dry out through the end of the week. A backdoor
cold front will slide into the area on Wednesday which would allow
for slightly cooler temperatures (which will be near normal) on
Thursday but temps will increase again by Saturday.
Expect a roller coaster of temperatures for the extended period.
High temperatures will be in the 70s Monday, warming back into the
80s for Tuesday and into the 90s on Wednesday. High temps will
drop slightly Thursday and Friday into the 80s and 90s, warming
again Saturday into the mid 90s. Carrothers
&&
.AVIATION...
Wildfire smoke will continue to reduce slant range visibility
across the region. Local MVFR conditions are possible in areas of
smoke. VFR will prevail otherwise.
Southwest winds will increase along the western foothills
(including KLVM) today, spreading toward KBIL this afternoon. A
strong cold front will arrive late this afternoon and evening,
bringing a shift to strong northwest winds (gusts 30-45 kts)
across the region, and a chance of showers and thunderstorms;
especially west and north of KBIL. Local MVFR conditions are
possible in the stronger storms. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 096 055/077 054/089 060/094 062/088 059/091 062/094
1/N 53/W 00/U 00/U 00/U 01/U 01/U
LVM 092 048/076 046/087 053/092 054/090 053/092 056/095
3/T 82/W 00/U 00/U 00/U 01/U 01/U
HDN 100 055/078 050/090 056/095 059/090 057/092 059/096
1/H 42/W 00/U 00/U 00/U 00/U 00/U
MLS 099 060/076 055/087 061/093 062/085 059/090 061/093
0/H 43/W 10/U 00/U 00/U 00/U 00/U
4BQ 098 058/078 054/087 060/093 061/087 060/091 061/092
0/H 21/U 10/U 00/U 00/U 00/U 00/U
BHK 097 058/078 052/085 058/092 058/083 055/088 056/091
0/H 22/W 11/N 00/U 00/U 00/U 00/U
SHR 098 050/076 046/087 053/092 055/087 055/089 056/092
0/H 22/T 10/U 00/U 00/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon today to midnight MDT
tonight FOR ZONES 123>132.
WY...Red Flag Warning in effect from noon today to midnight MDT
tonight FOR ZONES 274-284.
&&
weather.gov/billingsHazardous weather outlook, Aug 7, 1:30 PM MST, 24 hours before
Hazardous Weather Outlook
National Weather Service Billings MT
230 PM MDT Sat Aug 7 2021
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-072130-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
230 PM MDT Sat Aug 7 2021
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Potential for critical fire weather conditions.
* WHERE...Southern Montana and northern Wyoming.
* WHEN...Sunday afternoon and evening.
* ADDITIONAL DETAILS...Sunday will be hot and dry, with increasing
southwest winds. A cold front is expected late in the day into
the evening, which will result in a sharp switch to strong
northwest winds. This may create conditions that result in
erratic fire behavior.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
Wildfire, Southern Rosebud
- When
- August 8, 1:30 PM MST to August 21, 7:00 AM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Please see Event Narrative.
Wildfire, Powder River
- When
- August 8, 1:30 PM MST to August 21, 7:00 AM MST
- Where
- Powder River forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Please see Event Narrative.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Missouri, August 8, 2021$66,000 · EF0 · 4 events
- Tornado and Damaging Winds in Wisconsin, August 8, 2021EF1 · 5 events
- Damaging Winds in Missouri, August 8, 2021$18,000 · 61 kt wind · 5 events
- Damaging Wind in Missouri, August 8, 2021$20,000 · 52 kt wind · 1 event
- Damaging Wind in Wisconsin, August 8, 2021$18,000 · 56 kt wind · 1 event
- Tornadoes in Iowa, August 8, 2021$4,000 · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 8, 2021$11,000 · 56 kt wind · 5 events
- Flash Flood and Damaging Winds in Illinois, August 8, 202152 kt wind · 5 events
- Damaging Winds and High Wind in Montana, August 8, 202158 kt wind · 4 events
- Tornadoes and Damaging Wind in Iowa, August 8, 2021$10,000 · EF0 · 4 events
- Flash Flooding and Heavy Rain in Iowa, August 8 to 9, 20214 events
- Hail and Damaging Wind in Oklahoma, August 8, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978924, 978925.